Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 1997, 4:25 PM CDT for Gregory County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 1997, 4:25 PM CDT (21:25 UTC)
- Expired
- Aug 29, 1997, 4:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
255 WUUS1 KFSD 292126 RRA SVRFSD SDC053-292155- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 PM CDT FRI AUG 29 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN GREGORY COUNTY IN SOUTHCENTRAL SOUTH DAKOTA * UNTIL 455 PM CDT * SOME AREAS AFFECTED BONESTEEL AROUND 425 PM CDT FAIRFAX AROUND 430 PM CDT * AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST OF LAKE ANDES OR 6 MILES NORTHWEST OF BONESTEEL MOVING SOUTHEAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WILLIAMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:13 AM CDT, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 29, 10:13 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 PM CDT THU AUG 28 1997 CURNT FCST LOOKS OK WITH A CPL STRIPS OF FOG NRN/WRN PART OF AREA BEING BURND OFF AND SKIES BCMG MOSUNNY. NEW NGM SHOWS SOME UPR SUPPRT COMNG ACRS TWRDS FSD THGIS AFTN WITH GOOD INSTBLY...SO DESPITE BEST WND FLDS FAR TO THE N...TSTM DVLPMNT MEY YET BE A THRT FOR THIS AFTN. IN CONTRAST THE DECNT ROUND EXPCTD LATR TNGT MAY BE N OF AREA. PATTRN TOO COMPLICTD TO UPDATE FCST NOW BUT WILL WATCH FOR FRTHR HINTS OF AFTN DVLPMNT OVR AREA. TEMPS AND WNDS LOOK GOOD FOR NOW. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Aug 29, 10:53 AM CDT, 5 hours 32 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 29 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT. SDZ038-050-052-053-057>059-063-064-300500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS EXPECTED EARLY TONIGHT COULD APPROACH THE AREA LATE THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD PRODUCE DAMAGING WINDS OR HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031- NEZ013-014-300500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE- ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS EXPECTED LATE TONIGHT COULD APPROACH THE AREA EARLY TONIGHT. THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND OR HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS POSSIBLE IN THE AREA LATE TONIGHT ARE NOT EXPECTED TO ARRIVE UNTIL MIDNIGHT OR LATER. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WILLIAMS
Special weather statement, Aug 29, 11:00 AM CDT, 5 hours 25 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 29 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT. SDZ038-050-052-053-057>059-063-064-300500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS EXPECTED EARLY TONIGHT COULD APPROACH THE AREA LATE THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD PRODUCE DAMAGING WINDS OR HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031- NEZ013-014-300500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE- ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS EXPECTED LATE TONIGHT COULD APPROACH THE AREA EARLY TONIGHT. THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND OR HEAVY RAIN. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS POSSIBLE IN THE AREA LATE TONIGHT ARE NOT EXPECTED TO ARRIVE UNTIL MIDNIGHT OR LATER. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. WILLIAMS
Special weather statement, Aug 29, 1:45 PM CDT, 2 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 145 PM CDT FRI AUG 29 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT. SDZ038-050-052-053-057>059-063-064-300500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST LATE THIS AFTERNOON OR THIS EVENING WITH A FEW SEVERE STORMS POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031- NEZ013-014-300500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE- ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST DURING THE EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-OBRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE NOT EXPECTED IN THE AREA UNTIL AFTER MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Aug 29, 1:46 PM CDT, 2 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 145 PM CDT FRI AUG 29 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT. SDZ038-050-052-053-057>059-063-064-300500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST LATE THIS AFTERNOON OR THIS EVENING WITH A FEW SEVERE STORMS POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031- NEZ013-014-300500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE- ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST DURING THE EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) HEAVY RAIN * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT. MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500- COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER... SPIRIT LAKE...STORM LAKE 1051 AM CDT FRI AUG 29 1997 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE NOT EXPECTED IN THE AREA UNTIL AFTER MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.